North Dakota, 2023Flood in North Dakota, December 26 to 29, 2023
December 26 to 29, 2023 · NWS FGF · 1 event in 1 county or zone
Rain and above normal temperatures in the southern Red River Valley lead to flood warnings being issued for three sites in southeastern North Dakota. The rain fell on frozen ground, and thus immediately entered the river system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain and above normal temperatures in the southern Red River Valley lead to flood warnings being issued for three sites in southeastern North Dakota. The rain fell on frozen ground, and thus immediately entered the river system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 26, 10:26 AM CST, 1 hour 44 minutes earlier. Its key messages:
- Freezing Rain / Ice Storm event ongoing across parts of eastern ND today.
- This will be a locally damaging icing event for portions of the region.
- Travel will remain difficult or in some areas impossible today in the ice storm area. Power outages are ongoing in parts of eastern ND and tree damage is likely.
- An additional 0.10 to 0.25 inch of ice is likely from the Grafton/Grand Forks area southwest to Valley City.
Area forecast discussion, Dec 26, 10:26 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1026 AM CST Tue Dec 26 2023
.KEY MESSAGES...
- Freezing Rain / Ice Storm event ongoing across parts of
eastern ND today.
- This will be a locally damaging icing event for portions of
the region.
- Travel will remain difficult or in some areas impossible today
in the ice storm area. Power outages are ongoing in parts of
eastern ND and tree damage is likely.
- An additional 0.10 to 0.25 inch of ice is likely from the
Grafton/Grand Forks area southwest to Valley City.
&&
.UPDATE...
Issued at 1000 AM CST Tue Dec 26 2023
Significant impacts from icing continue across portions of
eastern North Dakota into northwest Minnesota, and are expected
to continue throughout the day into this evening.
As of 10 am this morning, icing of more than 0.2 inches have
been reported from near Grand Forks into southeast North Dakota,
with highest reported accretions between 0.5 - 1.0 inches in
southeast North Dakota between Fargo, Valley City, and Lisbon.
We've also received reports of road closures, with maintenance
road crews having a difficult time keeping up with icing in
highest ice areas, impossible travel, and power outages from
power lines down. In portions of southeast North Dakota
generally west of the Red River Valley, reports of around a
quarter of select county's population are without power. More
details on reports of icing impacts can be found from our Local
Storm Reports as we receive them.
Currently, air and surface temperatures have warmed above
freezing in the Fargo-Moorhead area, with current temperature
profile more or less expected to remain steady state today. With
this in mind, main areas for continued and additional impacts
due to icing (conditional upon precip falling) are most likely
to reside along and west of a line from near Gwinner in Sargent
County ND, Lisbon in Ransom County ND, Casselton in Cass County
ND, Hillsboro in Trail County ND, Fisher in western Polk County
MN, Thief River Falls in Red Lake County MN, toward near
Baudette in Lake of the Woods MN.
Moisture feeding into the area from the east via warm
conveyor/TROWAL will remain relatively in place today, with
even some increase in precip rates possible toward midday as
enhanced convergence along an occluded front moves closer to our
area from the south.
Morning guidance from 12Z models suggest over 50% chance in
receiving an additional 0.25 - 0.40 inches through today and
tonight.
Another aspect of note is the flooding potential. Our area has
received between 1-2 inches of liquid precipitation, with the
southern Red River Basin receiving the brunt of this. With
frozen soils in some areas, we are noticing an increase
response in rivers. We are currently coordinating with the North
Central River Forecast Center on possible forecasts and/or other
possible products for river points in the southern Red River
Basin.
Some good news: METRo model forecasts suggest there may be a
brief window during midday where road temperatures reach above
freezing, perhaps helping road maintenance efforts. Although
this window is short lived with surface temperatures dipping
below freezing again near and after sunset again tonight.
Ultimately this is not enough to deviate any messaging on our
end.
UPDATE...
Issued at 627 AM CST Tue Dec 26 2023
Winds have turned more due north in the last few hours in the
north valley and KGFK in the last hour did drop about 1.5
degrees F. Will look at hourly temps and may need to adjust a
tad. Otherwise rain and freezing rain to continue...heaviest
rates of both remain in the Fargo to Valley City areas.
&&
.DISCUSSION...
Issued at 336 AM CST Tue Dec 26 2023
Area of freezing rain and rain continues to move from east to
west across the area. Surface low was about at its farthest
north location earlier Monday evening when it was near Mitchell
SD. It will be moving south into north central Kansas today and
north-northeast winds will diminish. Upper low will remain in
place in northeast Kansas this morning but wobble east along
with surface low into northeast Missouri Wednesday afternoon.
Water vapor shows the plume of moisture for the precipitation
this morning starting to get cutoff as dry air aloft spread
north and east of the upper low. Moisture feed is from western
Pennsylvania to SW Ontario then west thru northern MN into
eastern SD. This moisture feed will gradually diminish this aftn
into tonight and drop south as dry air cuts off precipitation to
this system in our area.
No changes to any headlines will be made this early morning.
Radar has shown heaviest precip since midnight in SE ND west of
Fargo thru Valley City area and lighter north. North edge of
precipitation is from Warroad to Hallock to Devils Lake and
doubt too much farther north it will get. Thus far north fcstd
area along the border will remain dry Pembina to north of Cando.
Temperatures 32 degree line is from Baudette to Crookston to
Mayville to Casselton to Forman. This line will likely stay
nearly stationary today. Could edge a tad west into Grand
Forks with 32-33 degree temp possible today in town.
Precpitation continues and probs of ice accumulation of more
than 0.25 inch from 12z Tues thru tonight in the 10 to 25
percent range for most areas from Grand Forks to Valley City.
Probs for more than 0.10 inch of ice is 70 pct or greater from
SW of Grand Forks to Valley City thru tonight.
From Wahpeton to Fargo to Crookston to Baudette and east rain
today with minimal additional icing impacts. Will leave current
headlines as is as still residual road impacts. Will leave ice
storm warning area as is too and keep Clay and Norman which was
added last evening as icing on trees remains quite significant.
Entire system moves out Wednesday with lingering pops
diminishing in southern fcst area. Little additional impacts
anticipated Wednesday. For tonight will let dayshift monitor and
discuss areas that may need to see headlines go beyond 6 pm
tonight.
Beyond this system...quiet thru the weekend. Temperatures remain
well above normal as normal highs now are in the upper teens. So
highs upper 20s to upper 30s significantly warmer than normal.
Saturday will see a cold front drop south and a progressive 500
mb low dropping through the area. Could see some spotty light
snow with this according to 00z ECMWF but GFS ensembles support
a bit more northeast track and dry conditions. Will maintain NBM
dry conditions. Temps will cool a bit this weekend with highs in
the 20s.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 627 AM CST Tue Dec 26 2023
Expect ceilings to remain blo 1000 ft agl thru today, even
though there are a few spots with higher ceilings such as Fargo.
I would expect Fargo to join in on the IFR cigs this morning.
Otherwise rain and freezing rain today (less chance DVL).
North-northeast winds 12 to 25 kts. Precipitation diminishes
tonight gradually from north to south and winds diminish in
speed as well.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Ice Storm Warning until 6 PM CST this evening for NDZ026>030-
038-039-049-052-053.
Winter Weather Advisory until 6 PM CST this evening for NDZ008-
014>016-024-054.
MN...Ice Storm Warning until 6 PM CST this evening for MNZ001>003.
Winter Weather Advisory until 6 PM CST this evening for
MNZ004>009.
Winter Weather Advisory until noon CST today for MNZ013>017-
022>024-027>029.
&&
UPDATE...CJ
DISCUSSION...Riddle
AVIATION...RiddleHazardous weather outlook, Dec 26, 4:42 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
442 AM CST Tue Dec 26 2023
MNZ001>003-NDZ026>030-038-039-049-052-053-271045-
West Polk-Norman-Clay-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
442 AM CST Tue Dec 26 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Ice Storm event. This will be a locally damaging icing event for
portions of the region. Travel will be difficult to impossible.
Power outages and tree damage are likely. The most significant
impacts are anticipated across a portion of eastern North Dakota,
where most areas will receive up to quarter inch of ice
accumulation, locally up to half an inch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The ice storm will be winding down by Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
MNZ004>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-054-
271045-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Western Walsh-
442 AM CST Tue Dec 26 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered freezing rain amounting to less than an additional tenth
of an inch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The freezing rain event will be winding down by Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
In the hours before
Local storm report, Dec 26, 8:51 AM CST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
851 AM CST Tue Dec 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Freezing Rain 1 W Grand Forks 47.92N 97.10W
12/26/2023 M0.25 inch Grand Forks ND Official NWS Obs
Flat Ice accumulation was 0.25 inches
measured on surfaces. Radial was measured at
0.13 inches. Freezing rain ongoing.
&&Local storm report, Dec 26, 9:30 AM CST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
930 AM CST Tue Dec 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM Freezing Rain Lisbon 46.43N 97.68W
12/26/2023 M0.45 inch Ransom ND CO-OP Observer
0.45 inches of ice accumulation at peak of
event. Large branches down within the town
of Lisbon. Freezing rain ongoing.
&&Local storm report, Dec 26, 9:37 AM CST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
937 AM CST Tue Dec 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM Freezing Rain 6 SSW Leal 47.02N 98.34W
12/26/2023 E0.25 inch Barnes ND Public
0.25 inches of ice measured. Freezing rain
ongoing. Relayed through Social Media.
&&Local storm report, Dec 26, 10:14 AM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1014 AM CST Tue Dec 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM Freezing Rain 5 NE Chaffee 46.83N 97.28W
12/26/2023 M1.00 inch Cass ND CO-OP Observer
Ice accumulation to be estimated at 1 inch,
with power lines and trees down.
&&Local storm report, Dec 26, 10:23 AM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1023 AM CST Tue Dec 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM Snow/Ice Dmg 2 SW Fargo 46.85N 96.82W
12/26/2023 Cass ND NWS Employee
NWS employee reports large branches down
(estimated to be 5-6 in diameter) within
south Fargo.
&&Local storm report, Dec 26, 12:07 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1207 PM CST Tue Dec 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Freezing Rain 1 WNW Grand Forks 47.92N 97.10W
12/26/2023 M0.50 inch Grand Forks ND Official NWS Obs
Measured 0.50 inches of Ice Accumulation on
multiple surfaces. Freezing rain ongoing.
&&Flood, Cass
- When
- December 26, 12:10 PM CST to December 29, 10:32 AM CST
- Where
- Cass County, 0.98 mi SW of Fargo to 0.87 mi NNW of Fargo
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.860, -96.794
The Fargo gage on the Red River of the North (FGON8) crested at 18.64 feet on December 31st at 9 am.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in American Samoa, December 26, 2023$20,000 · 1 event
- High Surf in Hawaii, December 26 to 29, 20238 events
- Heavy Snow in Alaska, December 26, 20233 events
- Waterspouts in Gulf of Mexico, December 26, 20232 events
- Dense Fog in California, December 26, 20232 events
- Flooding in North Carolina, December 26 to 27, 2023$3,000 · 2 events
- High Wind in Oregon, December 26 to 27, 202368 kt wind · 2 events
- Drought in Alabama, December 26 to 31, 20231 event
- High Wind in California, December 26 to 27, 202356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148549.